Q. He is taking both Zyprexa and Seroquel simultaneously to treat the symptoms of his disorder. However, he continues to drink alcohol while on these medications. I have read up on both of them, and both say not to consume alcohol while taking either; nevermind both together… I understand that drinking while on these medications can emphasize the affects of the alcohol. What I want to know is: What is the worst case scenario of his continued drinking while on these medications? He is in danger of relapse, or alcohol poisoning? Any help would be greatly appreciated.
Thanks!

A. I cannot say specifically what could happen to your boyfriend if he continues to drink while taking antipsychotic medications. But I do know that it is extremely unhealthy and dangerous. First, his continued use of alcohol can increase his psychotic symptoms. Second, the alcohol can inhibit the ability of the medications to work properly. Lastly, there is a considerable danger in using alcohol with any prescription drugs, and this is especially true with Zyprexa and Seroquel, two medications that already have considerable side effects and can cause heavy sedation. Mixing them with alcohol may only increase that sedation. I cannot give you a worst case scenario per say but I can say that nothing good can result from mixing medications and alcohol. It is extremely dangerous, not only for his physical health but there is a definite chance of illness relapse with his continued behavior. Do what you can to put a stop to his behavior. Consider calling his doctor or therapist to inform them of his alcohol abuse while using antipsychotics. It may be the only way to put a stop to his harmful behavior. Take care.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 30 Apr 2007

APA Reference
Randle, K. (2007). What are the dangers of mixing antipsychotics and alcohol?. Psych Central. Retrieved on September 1, 2014, from http://psychcentral.com/ask-the-therapist/2007/04/30/what-are-the-dangers-of-mixing-antipsychotics-and-alcohol/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code